Tornadoes · United States · Ohio · 2009

EF0 tornado, Kingston, Ohio, August 20, 2009

This EF0 tornado ran 0.3 miles across Ross County on August 20, 2009, touching down at 4:20 PM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 20, 2009
Touchdown
4:20 PM EDT (20:20 UTC)
Lifted
4:21 PM EDT (20:21 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Crop damage
$3,000
County
Ross County
Touchdown point
39.444, -82.902
Lift-off point
39.444, -82.900
Record number
0908201420-01

What the Weather Service recorded

A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.

Based upon information received from eyewitnesses, it was determined that a brief and weak tornado touched down along Dry Run Road. The tornado entered a corn field and traveled a short distance before lifting.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS ILN issued a tornado warning for this county at 20:11 UTC, 9 minutes before the tornado touched down, in force until 20:45 UTC.

The county was under a severe thunderstorm watch, issued at 18:41 UTC and running to 22:18 UTC.

Issued (UTC)ExpiredProductOffice
17:41 UTC18:12 UTCSevere Thunderstorm WarningILN
18:41 UTC22:18 UTCSevere Thunderstorm WatchILN
20:11 UTC20:45 UTCTornado WarningILN
20:29 UTC21:15 UTCTornado WarningILN
20:39 UTC20:56 UTCTornado WarningILN
01:24 UTC03:16 UTCFlood AdvisoryILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 20, 2:01 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 2:01 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT THU AUG 20 2009

.SYNOPSIS...
AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL
DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND
TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE
TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM
NORTHWEST TO SOUTHEAST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT
PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT
OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE
EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE
IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A
RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION
IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST
THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT
WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME
OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF
THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL
BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME
FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE
REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT.
MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG
STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION
UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS
AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND
EARLY EVENING.

COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT
FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY
AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE
SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A
SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND
SUNSHINE SHOULD BE ABUNDANT.

PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE
ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER
LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE
NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE
SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING
EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD
AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH
AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS
THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY
SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE
CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT
WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE
MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED
ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW
BECOMING DOMINANT AT THE SFC.

FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT
HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF
THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH
HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS
WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH
MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT
WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE
COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT
RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT
INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE
LOWER TO MID 60S TUES AND WED NIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE
AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE
SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY
EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE
COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE
EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN
OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A
FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT
THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER
OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...WOODRUM
AVIATION...JGL
Hazardous weather outlook, Aug 20, 2:43 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT THU AUG 20 2009

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-211845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-HAMILTON-
243 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
243 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 20, 1:10 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT THU AUG 20 2009

OHZ073-081-082-088-201800-
ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH-
110 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN
SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND
VERY HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY.

IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR
GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

8.3 hours before the tornado, 77 km from the path. August 20, 2009.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1087 joules per kilogram, CIN -27, lifted condensation level 588 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 143 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
630 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Lancaster (LHQ), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC8372190° 11 kt181010.2
19:53 UTC8571200° 15 kt211009.1
20:46 UTC78.871.6220° 10 kt161009.5VCTS
20:53 UTC7873200° 8 kt161008.5VCTS RA
21:42 UTC73.469.8210° 10 kt221009.1+TSRA BR
21:49 UTC73.469.8200° 12 kt191009.1TSRA BR
21:53 UTC7370210° 11 kt191008.8TSRA BR
21:58 UTC73.4210° 8 kt191008.8-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the touchdown began at 20:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:15 UTCHAIL 12 Sw KingstonRoss, OH
20:20 UTCTORNADO2 S KingstonRoss, OHA BRIEF WEAK TORNADO TOUCHDOWN OCCURRED ALONG DRY RUN ROAD NEAR KINNIKINNICK CREEK...RESULTING IN SOME MINOR CROP DAMAGE.
20:36 UTCTSTM WND DMG1 Sw TarltonPickaway, OHPOWERLINES REPORTED DOWN IN BETWEEN TARLTON AND ADELPHI.
20:48 UTCTSTM WND DMG4 Se TarltonHocking, OHA POWERLINE WAS REPORTED DOWN ON KRAFTER ROAD BETWEEN LOGAN AND TARLTON.
20:55 UTCTSTM WND DMGCreolaVinton, OHTREES DOWN BETWEEN CREOLA AND LAKE HOPE STATE PARK.
21:18 UTCHAIL 0.75NelsonvilleAthens, OH
21:20 UTCTSTM WND DMGNelsonvilleAthens, OHTREE DOWN IN NELSONVILLE AT MONROE ROAD
21:20 UTCHAIL 1.751 S NelsonvilleAthens, OH
21:57 UTCLIGHTNING1 N LancasterFairfield, OHAN OUTBUIDING WAS REPORTED ON FIRE AFTER BEING STRUCK BY LIGHTNING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.